Tylenol Cold Medication (Acetaminophen and Pseudoephedrine HCl)

TYLENOL┬« COLD MEDICATIONS McNeil Consumer Healthcare Acetaminophen–Pseudoephedrine HCl Compound Analgesic–Antipyretic–Antihistamine–Decongestant–Antitussive Preparations

Indications And Clinical Uses :

For the temporary relief of the symptoms associated with common colds and other upper respiratory infections, including: nasal and sinus congestion, cough, runny nose, sneezing, minor sore throat pain, fever, headache, aches, pains and general discomfort.

Contra-Indications:

Known hypersensitivity to acetaminophen, pressor amines or other individual ingredients. Patients receiving or having received MAO inhibitors in the preceding 2 weeks. Although pseudoephedrine is virtually without pressor effect in normotensive patients, it should be used with caution in hypertensives:

Precautions:

As with any other nonprescription analgesic drug, physicians should be cognisant of and supervise the use of acetaminophen in patients with alcoholism, serious kidney or serious liver disease. Chronic heavy alcohol abusers may be at increased risk of liver toxicity from excessive doses of acetaminophen, although reports of this event are rare. Reports usually involve cases of severe chronic alcoholics and the dosages of acetaminophen most often exceed recommended doses and often involve substantial overdose. Physicians should alert their patients who regularly consume large amounts of alcohol not to exceed the recommended doses of acetaminophen.

Patients should be counseled to consult a physician if redness or swelling is present in an area of pain, if symptoms do not improve or if they worsen, or if new symptoms such as high fever, rash, excessive mucus, persistent cough or headache occur, as these may be signs of a condition which requires medical attention.

Acetaminophen should not be taken for pain for more than 5 days or for fever for more than 3 days, unless directed by a physician.

Pregnancy and Lactation: As with any drug, patients who are pregnant or nursing a baby should consult a physician before taking this product.

Do not use with other products containing acetaminophen. Keep out of the reach of children.

In patients with high blood pressure, heart disease, diabetes, thyroid disease, difficulty in urination due to enlargement of the prostate gland, or are taking a prescription drug for high blood pressure or depression, pseudoephedrine HCl should be used with caution and only under close medical supervision. Patients with asthma, glaucoma, emphysema, chronic pulmonary disease, or shortness of breath should not use this medication unless directed by a physician.

Occupational Hazards: Preparations containing chlorpheniramine may cause drowsiness; alcoholic beverages may increase this effect and should be avoided. Advise caution when driving a motor vehicle or operating machinery or engaging in any activity requiring alertness.

Patients taking tranquilizers or sedatives should not take this medication before consulting a physician.

Adverse Reactions:

When used as directed, acetaminophen is virtually free of severe toxicity or side effects. The classic gastrointestinal irritation associated with nonsteroidal anti-inflammatory drugs, including ASA does not occur with acetaminophen. Sensitivity reactions are rare. Cross-reactivity in ASA sensitive persons has been rarely reported. If sensitivity is suspected, discontinue use of the drug.

Patients who concomitantly medicate with warfarin-type anticoagulants and regular doses of acetaminophen have occasionally been reported to have unforeseen elevations in their INR. Physicians should be cognisant of this potential interaction and monitor the INR in such patients closely while therapy is established.

Symptoms And Treatment Of Overdose:

Overdose Acetaminophen: Typical Toxidrome: Significant overdoses of acetaminophen may result in potentially fatal hepatotoxicity. The physician should be mindful that there is no early presentation that is pathoneumonic for the overdose. A high degree of clinical suspicion must always be maintained.

Due to the wide availability of acetaminophen, it is commonly involved in single and mixed drug overdose situations and the practitioner should have a low threshold for screening for its presence in a patient’s serum. Acute toxicity after single dose overdoses of acetaminophen can be anticipated when the overdose exceeds 150 mg/kg. Chronic alcohol abusers, cachectic individuals, and persons taking pharmacologic inducers of the hepatic P450 microsomal enzyme system may be at risk with lower exposures.

There have been rare reports of chronic intoxication in persons consuming in excess of 150 mg/kg of acetaminophen daily for several days.

Specific Antidote: NAC (N-acetylcysteine) administered by either the i.v. or the oral route is known to be a highly effective antidote for acetaminophen poisoning. It is most effective when administered within 8 hours of a significant overdose but reports have indicated benefits to treatment initiated well beyond this time period. It is imperative to administer the antidote as early as possible in the time course of acute intoxication to reap the full benefits of the antidote’s protective effects.

General Management: When the possibility of acetaminophen overdose exists, treatment should begin immediately and include appropriate decontamination of the gastrointestinal tract, proper supportive care, careful assessment of appropriately timed serum acetaminophen estimations evaluated against the Matthew-Rumack nomogram, timely administration of NAC as required and appropriate follow-up care. Physicians unfamiliar with the current management of acetaminophen overdose should consult with a Poison Control Centre immediately. Telephone numbers for local Poison Control Centres are available in the local phone directory. Delays in initiation of appropriate therapy may jeopardize the patient’s chances for full recovery.

Pseudoephedrine HCl: Typical Toxidrome: sympathomimetic/stimulant.

Specific Antidote: none.

General Management: Stabilize the patient (A, B, C’s), undertake appropriate gastrointestinal tract decontamination procedures, initiate supportive care, consult with a Regional Poison Control Centre regarding ongoing management, and arrange for appropriate follow-up care.

Chlorpheniramine Maleate: Typical Toxidrome: anticholinergic, CNS depressant (adult), CNS stimulant (child).

Specific Antidote: none.

General Management: Stabilize the patient (A, B, C’s), undertake appropriate gastrointestinal tract decontamination procedures, initiate supportive care, consult with a Regional Poison Control Centre regarding ongoing management, and arrange for appropriate follow-up care.

Dextromethorphan HBr: Typical Toxidrome: narcotic/opiate.

Specific Antidote: naloxone HCl.

General Management: Stabilize the patient (A, B, C’s), undertake appropriate gastrointestinal tract decontamination procedures, initiate supportive care, consult with a Regional Poison Control Centre regarding ongoing management, and arrange for appropriate follow-up care.

Dosage And Administration: Children’s Chewable Tablets/DM Chewable Tablets: Single dosage may be repeated every 4 to 6 hours as required, not to exceed 4 doses in 24 hours.

Availability And Storage: Caplets: Extra-Strength (Nighttime): Each yellow caplet, engraved “TCM” one side and “500” the other side, contains: chlorpheniramine maleate 2 mg, pseudoephedrine HCl 30 mg, dextromethorphan HBr 15 mg and acetaminophen 500 mg. Nonmedicinal ingredients: carnauba wax, cellulose, cornstarch, D&C Yellow No. 10, FD&C Yellow No. 6, hydroxypropyl methylcellulose, magnesium stearate, sodium starch glycolate, titanium dioxide and triacetin. Energy: 1.0 kJ (0.2 kcal). Sodium: <1 mmol (0.8 mg). Plastic bottles of 24. Blister packs of 12.

Extra-Strength (Daytime): Each yellow caplet, engraved “TCM-ND” one side and “500” the other side, contains: pseudoephedrine HCl 30 mg, dextromethorphan HBr 15 mg and acetaminophen 500 mg. Nonmedicinal ingredients: carnauba wax, cellulose, cornstarch, D&C Yellow No. 10, FD&C Yellow No. 6, hydroxypropyl methylcellulose, magnesium stearate, sodium starch glycolate, titanium dioxide and triacetin. Energy: 1.0 kJ (0.2 kcal). Sodium: <1 mmol (0.8 mg). Plastic bottles of 24. Blister packs of 12.

Regular Strength (Nighttime): Each yellow caplet, engraved “TCM” one side and “325” the other side, contains: chlorpheniramine maleate 2 mg, pseudoephedrine HCl 30 mg, dextromethorphan HBr 15 mg and acetaminophen 325 mg. Nonmedicinal ingredients: carnauba wax, cellulose, cornstarch, D&C Yellow No. 10, FD&C Yellow No. 6, hydroxypropyl methylcellulose, magnesium stearate, sodium starch glycolate, titanium dioxide and triacetin. Energy: 0.7 kJ (0.2 kcal). Sodium: <1 mmol (0.6 mg). Plastic bottles of 24.

Regular Strength (Daytime): Each yellow caplet, engraved “TCM-ND” one side and “325” the other side, contains: pseudoephedrine HCl 30 mg, dextromethorphan HBr 15 mg and acetaminophen 325 mg. Nonmedicinal ingredients: carnauba wax, cellulose, cornstarch, D&C Yellow No. 10, FD&C Yellow No. 6, hydroxypropyl methylcellulose, magnesium stearate, sodium starch glycolate, titanium dioxide and triacetin. Energy: 0.7 kJ (0.2 kcal). Sodium: <1 mmol (0.6 mg). Plastic bottles of 24.

Suspension: Children’s (bubble gum): Each 5 mL contains: acetaminophen 160 mg, chlorpheniramine maleate 1 mg and pseudoephedrine HCl 15 mg in a bubble gum flavored pink vehicle. Nonmedicinal ingredients: butylparaben, cellulose, citric acid, corn syrup, FD&C red No. 40, flavor, glycerin, polysorbate 60, propylene glycol, purified water, sodium benzoate, sorbitol and xanthan gum. Energy: 71 kJ (17 kcal). Sodium: <1 mmol (1.6 mg). Alcohol- and sucrose-free. Plastic bottles of 100 mL.

Children’s DM (bubble gum): Each 5 mL contains: acetaminophen 160 mg, chlorpheniramine maleate 1 mg, pseudoephedrine HCl 15 mg and dextromethorphan HBr 7.5 mg in a bubble gum flavored pink vehicle. Nonmedicinal ingredients: butylparaben, cellulose, citric acid, corn syrup, FD&C red No. 40, flavor, glycerin, polysorbate 60, propylene glycol, purified water, sodium benzoate, sorbitol and xanthan gum. Energy: 71 kJ (17 kcal). Sodium: <1 mmol (1.6 mg). Alcohol- and sucrose-free. Plastic bottles of 100 mL.

Infants’ (bubble gum): Each mL contains: acetaminophen 80 mg, chlorpheniramine maleate 0.5 mg and pseudoephedrine HCl 7.5 mg in a bubble gum flavored pink vehicle. Nonmedicinal ingredients: butylparaben, cellulose, citric acid, corn syrup, FD&C red No. 40, flavor, glycerin, propylene glycol, purified water, sodium benzoate, sodium saccharin, sorbitol and xanthan gum. Energy: 12.7 kJ (3 kcal). Sodium: <1 mmol (0.95 mg). Alcohol- and sucrose-free. Plastic bottles of 24 mL.

Children’s Chewable (bubble gum): Each pink chewable tablet, engraved “TYLENOL COLD” one side and “80” with a partial score the other side, contains: acetaminophen 80 mg, chlorpheniramine maleate 0.5 mg and pseudoephedrine HCl 7.5 mg. Nonmedicinal ingredients: cellulose, cornstarch, D&C red No. 7, ethylcellulose, flavor, magnesium stearate, sorbitol, sucralose and sucrose. Energy: 1.4 kJ (5.9 kcal). Gluten-, lactose-, sodium- and tartrazine-free. Plastic bottles of 24.

Children’s DM Chewable (bubble gum): Each pink chewable tablet, engraved “TYLENOL COLD DM” one side and “80” with a partial bisect score the other side, contains: acetaminophen 80 mg, chlorpheniramine maleate 0.5 mg, pseudoephedrine HCl 7.5 mg and dextromethorphan HBr 3.75 mg. Nonmedicinal ingredients: cellulose, cornstarch, D&C red No. 7, ethylcellulose, flavor, magnesium stearate, magnesium trisilicate, mannitol, sucralose and sucrose. Energy: 1.4 kJ (5.9 kcal). Gluten-, lactose-, sodium- and tartrazine-free. Plastic bottles of 24.

Junior Strength DM Chewable (grape): Each round, purple tablet, engraved “TCM DM” one side and “160” with a partial score the other side, contains: acetaminophen 160 mg, chlorpheniramine maleate 1 mg, pseudoephedrine HCl 15 mg and dextromethorphan HBr 7.5 mg. Phenylketonurics: contains phenylalanine (aspartame). Nonmedicinal ingredients: cellulose, citric acid, cornstarch, D&C Red No. 7, ethylcellulose, FD&C Blue No. 1, flavor, magnesium stearate, magnesium trisilicate and mannitol. Energy: 8.4 kJ (2.0 kcal). Plastic bottles of 20.

Container provided with a child-resistant closure.

All packages are safety sealed.

TYLENOL┬« COLD MEDICATIONS McNeil Consumer Healthcare Acetaminophen–Pseudoephedrine HCl Compound Analgesic–Antipyretic–Antihistamine–Decongestant–Antitussive Preparations

Connected Diseases :

Common Cold

General Illness Information Medical Term: Upper Respiratory Infection, URI Common name:┬áCommon Cold Description: A contagious viral infection of the upper-respiratory passages Causes: Any of at…